Alert archive / South Carolina / Tornado Warnings in 1995

Tornado Warning 7, NWS Wilmington, NC

October 5, 1995Darlington County, South Carolina

NWS Wilmington, NC issued this tornado warning at Oct 5, 1995, 5:44 AM EDT for Darlington County, South Carolina. It was in force for 31 min.

The area

The counties it named.

The facts

Issued
Oct 5, 1995, 5:44 AM EDT (09:44 UTC)
Expired
Oct 5, 1995, 6:15 AM EDT
In force
31 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Darlington County, SC

The radar

The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.7 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1995-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2000 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1995-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2000 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
577 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 050943
TORILM
SCC031-051015-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
544 AM EDT THU OCT 5 1995
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  615 AM EDT
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST SOUTH CAROLINA
 
   ...NORTHERN DARLINGTON COUNTY
 
AT 544 AM EDT DOPPLER RADAR INDICATED A TORNADO IN NORTHERN DARLINGTON
COUNTY TO THE EAST OF HARTSVILLE. THE THUNDERSTORM PRODUCING THIS
TORNADO WAS MOVING NORTH AT 45 MILES AN HOUR. DOVESVILLE IS IN THE
DIRECT PATH OF THIS TORNADO.
 
TORNADOES IN TROPICAL WEATHER SYSTEMS USUALLY DEVELOP QUICKLY...
MOVE RAPIDLY...AND CAN OCCUR REPEATEDLY FROM THE TSAME BAND OF STRONG
THUNDERSTORMS. IF YOU ARE IN THE WARNED AREA AND ARE CLOSE TO A
THUNDERSTORM...TAKE COVER UNTIL IT PASSES.
 
SQI

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Oct 5, 2:05 AM EDT, 3 hours 39 minutes earlier.

Area forecast discussion, Oct 5, 2:05 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
155 AM EDT THU OCT 5 1995

CAE & RAH: SEE NO PBLM WITH CRNT FCST. TEMPS/POSP LUK GUD.
RAH...THNK GALE WRNG WILL BE MRGNL AT BEST.

ACTVTY WITH OPAL DCRSD CNSDRBL LAST NGT...BUT WILL INCRS AGN BY SUNRISE
AS RW/TRW OVR GA MOV ACRS AREA. POPS OF 50 TO 60% ACRS THE AREA TDA
SOUNDS RNSBL...THEN DCRG TO 30 TO 40% RNG THIS EVE AS OPAL MOVS N OF
THE AREA. FOR THE CST...CRNT OBS INDICATE SE WND 20 TO 25 KTS WITH SEAS
NR 6 FT...WITH FCST NR 30 KTS AND 8 FT. AM SOMEWHAT CONCERNED ABT
GALE...WILL BE MRGNL AT BEST. OTR WTCHS/WRNGS OK.

DTR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 6:11 AM EDTSevere Thunderstorm WarningILMWilliamsburg44 min
Oct 5, 6:14 AM EDTTornado WarningILMHorry, Marion46 min
Oct 5, 6:39 AM EDTSevere Thunderstorm WarningILMMarlboro31 min
Oct 5, 6:52 AM EDTTornado WarningILMDillon48 min

Nearby

Tornado Warnings in South Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.